Alert archive / Tennessee / Tornado Warnings in 1996
Tornado Warning 18, NWS Nashville, TN
NWS Nashville, TN issued this tornado warning at Sep 27, 1996, 4:33 AM CDT for Robertson County, Sumner County, Tennessee. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 27, 1996, 4:33 AM CDT (09:33 UTC)
- Expired
- Sep 27, 1996, 5:00 AM CDT
- In force
- 27 min
- Issued by
- NWS Nashville, TN
- Area
- Whole counties
Counties Robertson County, TN, Sumner County, TN
The radar
The Nashville radar (KOHX), 29 km from the middle of the area, began a volume at 09:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 27, 4:45 AM CDT | Thunderstorm Wind | Mitchellville, TN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 9.6 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 124 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 1240 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 190 m²/s²
- 0-3 km storm-relative helicity
- 335 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBNA 270935 TORBNA TNC147-165-271000- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 433 AM CDT FRI SEP 27 1996 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 500 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN MIDDLE TENNESSEE ...EASTERN ROBERTSON COUNTY...SUMNER COUNTY AT 431 AM CDT...DOPPLER RADAR SHOWED A POSSIBLE TORNADO 5 MILES EAST OF SPRINGFIELD MOVING NORTHEAST AT 35 MILES AN HOUR TOWARDS CROSS PLAINS AND PORTLAND. IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR RO^OM SUCH AS A CLOSET ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS... OR CUSHIONS TO COVER YOUR BODY. AVOID WINDOWS. STEIGERWALDT
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at Sep 27, 2:21 AM CDT, 2 hours 12 minutes earlier.
Area forecast discussion, Sep 27, 2:21 AM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 225 AM CDT FRI SEP 27 1996 WHAT A WAY TO COMMENCE A STRING OF MIDS! PREFER NGM MDL SOLN AS IT APPRS TO HAVE BEST HANDL ON FRNTL MOVEMENT ATTM. STG S/W COUPLED WITH MSTR-RICH AMS WL CAUSE PDS OF RAIN AND TSTMS ACRS MID TN AND PLATEAU NEXT 24-30 HRS. DUE TO UNIDIRECTIONAL PROFILE AND SLOW EWD MOVEMENT OF SFC FNT...COULD EASILY GET TRAING OF TSTMS FOR SVRL HRS. THUS FEEL THAT A FFA IS NOT OUT-OF-THE-QUESTION FOR WRN MID TN TDY AND FOR ALL OF MID TN TNGT. TEMPS CURRENTLY ARE CLOSE TO FWC VALUES AND APPR TO BE ON TRACK FOR TDY. WITH CFP XPTD IN BNA VCNTY BFR 12Z SAT...BLV AVN MOS MAY HAVE THE RIGHT IDEA WITH TEMPS IN THE 50S. TEMP ATL LIT HAS DROPPED 8-10 DEGS SINCE FROPA AT 05Z. WL ALSO LEAN TWD COOLER AVN MOS FOR HIGH TEMPS SAT AS SKIES MAY NOT CLR UNTIL CLOSE TO SS. NOT MUCH TIME TO VIEW OTHER PROGGS. 09 BNA 80/56/65 9+3
The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 27, 2:32 AM CDT | Severe Thunderstorm Warning | OHX | Benton, Decatur, Humphreys, Perry | 28 min |
| Sep 27, 3:06 AM CDT | Severe Thunderstorm Warning | OHX | Hickman, Lewis, Perry | 39 min |
| Sep 27, 3:06 AM CDT | Severe Thunderstorm Warning | OHX | Dickson | 39 min |
| Sep 27, 3:33 AM CDT | Severe Thunderstorm Warning | OHX | Montgomery, Robertson | 27 min |
| Sep 27, 3:45 AM CDT | Tornado Warning | OHX | Robertson | 15 min |
| Sep 27, 3:49 AM CDT | Severe Thunderstorm Warning | OHX | Cheatham | 41 min |
| Sep 27, 4:01 AM CDT | Severe Thunderstorm Warning | OHX | Maury, Williamson | 44 min |
| Sep 27, 4:01 AM CDT | Severe Thunderstorm Warning | OHX | Davidson | 44 min |
| Sep 27, 4:14 AM CDT | Severe Thunderstorm Warning | OHX | Robertson | 31 min |
| Sep 27, 4:58 AM CDT | Severe Thunderstorm Warning | OHX | Davidson | 32 min |
| Sep 27, 5:22 AM CDT | Severe Thunderstorm Warning | OHX | Sumner | 68 min |
| Sep 27, 5:41 AM CDT | Flash Flood Warning | OHX | Sumner | 2 hr |
| Sep 27, 5:54 AM CDT | Severe Thunderstorm Warning | OHX | Giles, Lawrence | 36 min |
| Sep 27, 6:05 AM CDT | Flash Flood Warning | OHX | Davidson, Williamson | 115 min |
| Sep 27, 6:47 AM CDT | Severe Thunderstorm Warning | OHX | Davidson | 28 min |
| Sep 27, 4:45 PM CDT | Flash Flood Warning | OHX | Davidson, Sumner | 2 hr |
| Sep 27, 5:15 PM CDT | Severe Thunderstorm Warning | OHX | Sumner | 30 min |
Nearby
Tornado Warnings in Tennessee, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.